Sunday, June 8, 2008
I Wish I Known Before This Happened
This has been a trying week, today marks the third week I have started back in giving myself Copaxone injections. I was told by the Shared Solution nurse to put my auto injector on number four instead of six when I am injecting my thighs and arms. Each time I had an IPIR it was when I injected my thighs and that is why the nurse suggested I put the dial on four.
It did not feel good injecting myself again after two months of being injection free. In the beginning, my injection site would swell and spread to the size of a quarter and leave a lump for days. I wanted to quit the injections, but I feel more secure of my disease progression slowed by taking Copaxone. I also know the worse that can happen to me while being on Copaxone. Hell, if my last IPIR did not kill me, I know I will not die if I get another one while being treated with Copaxone.
I noticed while being back on Copaxone how fatigue I was again. I did not have the energy to do much of nothing and I slept to the point I actually lost track of what day it was. That was the strangest feeling thinking it is Thursday, but it was actually Friday. I had better stop watching Twilight Zone because I felt I was in on when I literally lost track of my days.
When the above picture happened, I was mentally preparing myself to stop taking Copaxone again regardless of my belief that it was slowing the progression of my disease. The blue yarn marks how wide my injection site that night spread and every pore in that area was open where a pen tip could have fit into them. To make matters worse if you look closely I also had a hive form in that area.
I never experienced an injection reaction like that before and I began to think my body was rejecting Copaxone. I went in to see my neurologist Friday, two days after it happened, the area was slightly swollen, pores closed, hive gone, and I showed her the picture. She is reluctant to switch me on Betaseron or Rebif so soon after getting back on Copaxone and Tysabri is out of the question. She prescribed Provigil for my fatigue and a nurse will be coming out to give me another course on injecting myself. I really do not give two cents about a nurse coming to my home to give me injection training again. I want to know how I can make my injections tolerable.
A different Shared Solution nurse called me Friday evening to discuss my injection reaction and set up to inform me they will be sending out a nurse. He asked me what the dial of my auto injector was on when I inject myself and I told him four, he stated, “A four was not a good setting if my build was not large and he suggested I put it back on six.” He also stated, “In the past several years they found out that placing a warm compress on my injection site for five minutes before injection has made the injections tolerable with less reaction problems.”
The above could have been prevented had I known what the nurse told me Friday evening and I do not understand why I am the last to know a warm compress for five minutes before an injection would have made all the difference. My injection sites since Friday evening had been tolerable and the Provigil is doing its job with my fatigue. I am looking forward to a productive week Monday because I did not get squat done last week.